Evidence that fentanyl is becoming an increasing problem can be seen in the numbers of overdose deaths caused by the drug in the past few years in Palm Beach County. In 2015, an estimated 216 people died after using morphine, fentanyl, or heroin. In 2016, however, 200 people died due to the use of fentanyl alone.
If you are living anywhere in Florida – or anywhere in the country, for that matter – and your loved one is buying drugs off the street, they are at risk of fentanyl overdose. Here’s what you need to know.
- A small amount is deadly. Very tiny amounts of fentanyl are so potent that they can knock out an elephant – in fact, that’s what these types of drugs are designed to do. For people who ingest them, purposefully or not, it can mean an instant medical emergency and death.
- Your loved will not be able to tell if a street drug is laced with the substance. Because such a small amount is deadly, it is impossible to tell if it is in a batch of heroin. In fact, when counterfeit Xanax pills hit the street and they were determined to be fentanyl and not Xanax at all, the pills were practically identical to the real thing.
- Naloxone may not work. It is not uncommon for people in the midst of opiate overdose as a result of taking fentanyl to not respond to a single dose of naloxone, the medication used to reverse opiate overdose. Two or three or more doses may be necessary to stop the effects of the drug, and even then, it may not be successful depending on the dose of fentanyl, other drugs in the system, and the timing of the use of naloxone.
- Some people seek out fentanyl. Unfortunately, tweets like the ones sent out by the medical examiner, and rumors that a strong batch of heroin has hit the streets and is ending people’s lives, only encourage some with long-term, high-dose addictions to seek out the substance – not to avoid it. Because it can be difficult to experience a high after long-term use of heroin, many are excited by the idea that there is a potent opiate drug available and ultimately end up triggering a fatal overdose.
- There is no way to avoid overdose without treatment when heroin addiction is evident. If your loved one is living with heroin addiction, it is likely only a matter of time before they encounter a batch of heroin that is laced with fentanyl and overdose. Continued use of heroin means continued exposure to risk. The only way to effectively manage the issue is to enroll in a comprehensive treatment program that addresses not only the addiction disorder but also any co-occurring mental health disorders and life circumstance that may contribute to difficulties avoiding relapse.
Heroin addiction is a tough disorder to beat, but the good news is that treatment has been proven to help those who are ready to put in the work and stick with it. Persistence plays a big role in recovery, and with the right support system in place, medical care, and a team of therapeutic professionals ready to provide guidance, your loved one can built a solid foundation in recovery.
How will you help your loved one connect with treatment services that can be life-changing?